PDA

View Full Version : scared n newly diagnosed (maybe?) from georgia



PathFire
10-03-2007, 07:24 PM
Hi. I'm 36 and have had the painful joints and swelling since early his year. plus working full time and mothering a 6 yoa daughter alone is tiring. never thought my blood tests would come back positive for ana 1:1280, negative for RA and postive for double strand DNA. Had my first rheum appt today and he ordered more tests but i have the joints symptoms, some rash, some mouth ulcers, the fatigue. My pcp put me on predisone becuase i have been in a lot of pain and walking, working and using my hands were debilitating. my knees still have swelling so do my wrists and fingers. and i constantly feel feverish.
My rheum is going to continue me on predisone for a while. i realize everyone's symptoms is dif as well as treatment. i have seen the terrible side effects of steroids and would like to see if other rheum suggest alternative drugs for starters. plus i have always struggled with weight issues and am at my heaviest and that just really is depressing to me. this possible new diagnosis is not helping my outlook much! i have another appt for a second rheum - should i keep it and see what this one says and what treatment he suggests? i'm scared and confused.
i've been divorced for almost two years and is in a new relationship. i still harbor hopes of expanding my family and all this is devastating to me. i finally went to the doctor when my knees swelled up so big that i couldn't sit on the floor and play with my child. thank you in advance and for letting me vent.

PathFire
10-04-2007, 12:56 PM
so should i seek a second opinion and see what the other rheum recommends as treatment? or is it fairly std to be on predisone? help please??

Saysusie
10-05-2007, 12:09 PM
Hi Pathfinder;
It is never a bad idea to get a second opinion. However, Prednisone IS a standard treatement for Lupus. If you see another doctor who also feels that you have Lupus, he will more than likely prescribe Prednisone or some other type of corticosteroid (cortisone).
Lupus is a disease in which the immune system has gone a bit haywire, attacking the body's tissues and organs. Prednisone acts as an immunosuppressant. The immune system protects against foreign bacteria and viruses. In Lupus, the immune system produces antibodies, which become overactive and cause undesirable effects, as mentioned above. Prednisone suppresses the production of these antibodies.
Prednisone is a corticosteroid. These are a class of medications that are related to cortisone. They are used to reduce inflammation caused by a variety of diseases which includes Lupus. Cortisone is one type of corticosteroid. Examples of corticosteroids include prednisone and prednisolone (given by mouth), solumedrol (given intravenously), as well as triamcinolone, kenalog, celestone, depomedrol and others (given by injection into body tissues).
The common side effects of prednisone are: increased appetite, indigestion, nervousness or restlessness. The less frequent side effects are: darkening or lightening of skin color, dizziness or lightheadedness,
flushing of face or cheeks, hiccups, increased sweating, a sensation of spinning.
The serious side effects (you must call a doctor if these occur) are: Decreased or blurred vision, frequent urination, increased thirst, confusion, excitement, false sense of well-being, hallucinations (seeing, hearing, or feeling things that are not there), mental depression, mistaken feelings of self-importance or being mistreated, mood swings (sudden and wide), restlessness, skin rash or hives.
The following side effects occur when you are on a long-term dose of steroids: abdominal or stomach pain or burning (continuing)
acne, bloody or black, tarry stools, changes in vision eye pain, filling or rounding out of the face, headache, irregular heartbeat, menstrual problems, muscle cramps or pain, muscle weakness, nausea, pain in arms, back, hips, legs, ribs, or shoulders; reddish purple lines on arms, face, groin, legs, or trunk, redness of eyes, sensitivity of eyes to light
stunting of growth (in children), swelling of feet or lower legs, tearing of eyes, thin, shiny skin, trouble in sleeping, unusual bruising, unusual increase in hair growth, unusual tiredness or weakness, vomiting
weight gain (rapid), wounds that will not heal.
Bear in mind that not everyone gets these side effects! My best friend who has dermatomyositis has been on Prednisone for almost 15 years. She was a plump, round, little thing. Prednisone did just the opposite for her. Her face THINNED out, she lost weight and is now a tiny, little petite thing :? I am not saying that this will be your side-effect, I just wanted you to know that the drug does not affect everyone the same way, nor does everyone get the same side effects!

I wish you the very best. Come to us at any time when you have questions or concerns, we are here to help you in any way that we can!

Peace and Blessings
Saysusie